Effexor and Magic Mushrooms?

Reader’s Question

I am taking Effexor 150 mgs daily. In the long past I very much enjoyed an experience on magic mushrooms, ‘gold tops’. I would like to repeat this experience with a repeat of a very small amount of the fungi. What do you think of this?

Please do not say you must not do this, bad bad person. I really want to know what to expect as a result. I hope you can help me.

Psychologist’s Reply

As a foundation, we must acknowledge that anything we ingest that produces hallucinations, intense euphoria, illusions (moving walls), talking toenails, or trips on the astral plane does so by changing our brain chemistry. You can’t have these experiences with “normal” brain chemistry. Magic mushrooms, “gold tops”, etc contain Psilocybin as the psychoactive ingredient. Psilocybin creates the effects by increasing levels of Serotonin in the brain. Ecstasy works in the same way. As Serotonin regulates body temperature — Ecstasy users must drink lots of water to avoid dehydration. But that’s another issue…

Effexor 150 mg helps with clinical depression by also increasing Serotonin in the brain. You’ll notice that your warning labels on Effexor and any antidepressant for that matter, especially related to drug interactions, strongly warns about mixing two Serotonin-increasing agents. The reason? Two medications, one medication and some Shrooms, etc. increase Serotonin levels to the point of toxicity or Serotonin poisoning.

In medicine, it’s called “Serotonin Syndrome”. We often see this dangerous medical condition when patients accidently mix two antidepressants or use an antidepressant with another medication that has a side-action of Serotonin increase. Psilocybin is an active, aggressive Serotonin increaser and will place you in danger of developing Serotonin Syndrome when taken with your Effexor.

Serotonin Syndrome symptoms include tachycardia, sweating, overresponsive reflexes, muscle contractions, dehydration, increased BP, agitation, delirium, muscle rigidity, renal failure, seizures, tremor, and sometime death.

No Bad Person comments here — just extremely Bad Idea. Combining two Serotonin-increasing agents can be potentially lethal. Nothing good can come of this from a pharmacology perspective. I strongly advise against this idea. You’ve obviously feeling better and would now like to enjoy life more. Psilocybin is not the correct avenue when you’re using an antidepressant.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.